Iatrogenic diabetes mellitus during ACTH therapy in an infant with West syndrome

Research output: Contribution to journalArticlepeer-review

Abstract

West syndrome is a rare epileptic disease of infancy, typified by an association of characteristic spasms, hypsarrhythmia on electroencephalography and severe psychomotor retardation or deterioration. Adrenocorticotropic hormone (ACTH) is the current first-line therapy for West syndrome despite the fact that ACTH therapy is associated with various adverse effects. We describe a rare case of iatrogenic diabetes mellitus during ACTH therapy in a patient with symptomatic West syndrome. The infant had cushingoid facies, hirsutism and biochemical evidence of diabetes due to excessive glucocorticoid production with hyperplasia of both adrenal glands at ultrasound examination, without mineralocorticoid excess; in addition, he presented also short-term weight gain, marked electrolyte disturbances, hypokalemic alkalosis and infections. When ACTH is used to treat patients with West syndrome, it is necessary to follow glycemic levels until to the end of therapy.

Original languageEnglish
Pages (from-to)345-347
Number of pages3
JournalActa Diabetologica
Volume48
Issue number4
DOIs
Publication statusPublished - Dec 2011

Keywords

  • ACTH therapy
  • Adverse effects
  • Iatrogenic diabetes mellitus
  • West syndrome

ASJC Scopus subject areas

  • Endocrinology
  • Internal Medicine
  • Endocrinology, Diabetes and Metabolism

Fingerprint Dive into the research topics of 'Iatrogenic diabetes mellitus during ACTH therapy in an infant with West syndrome'. Together they form a unique fingerprint.

Cite this